Patricia K’s Story
In January of 2008, I was still recovering from a bout of bronchitis that had turned into a walking pneumonia. It started with a sinus infection right before the holidays and the long hours and holiday stress made it worse. The doctor had me on amoxicillin and it didn’t help. So, he decided it was time for Levaquin. I got the prescription on a Thursday after work, took one pill around 6 PM. By 8 PM I was getting a weird roaring in my ears, and a headache. I decided to just call it a night, got ready and was in bed by 9. I woke up around midnight with the room spinning, and that same roaring noise in my ears. I got up to use the bathroom, and as I got up, I walked a few steps and passed out. I banged my head, and the dizziness continued. I crawled my way to the sofa in the living room. I was OK as I was laying down, but sitting or standing would cause me to pass out again. I called the doctor who recommended I go to the emergency room.
My husband drove me there with me lying in the reclined seat. I walked into the ER and they took be back to triage right away. I was sitting to give information and the roaring returned. I told the nurse I was going to pass out and immediately laid down on the floor. I was wheeled into the ER and had my vitals checked. They were sure it was my heart and that it was a possible heart attack. As they tested, however, everything was coming back negative. I mentioned that symptoms started soon after taking the Levaquin. My suggestion was ignored and heart testing continued. Soon a severe migraine started, too. I couldn’t bear to even hear the nurses talking at the nurse’s station. So more tests for my heart ordered. More negative results, the more I suggested the Levaquin. The staff asked each other, “Have you ever heard of side effects from Levaquin?” All replied that they had not, so again with the heart testing- specialists, etc. Started on an IV antibiotic and admitted. It took almost 2 days for the worst of the symptoms to stop, but as the migraine faded, my knees became so sore they felt like they were hit with a baseball bat. It was difficult to even walk around the room.
Finally after 2 days, and no longer passing out as I stood up, I asked to go home. The doctor requested me to take a few more tests to just make sure I didn’t go home and have a heart attack. I told her I am sure it was the medicine. So, about 2 hours later, she returns and tells me that they are going to get me ready to go home, so they were going to start the Levaquin again. One pill and they watched it all happen again– but this time rash, fever, migraine so bad that I needed an iv pain medicine to stop it. I ended up in there another 2 days. So, that was a total of 2 pills that put me in the hospital for 4 days.
I continue to have joint pain, and have since been diagnosed as having an auto-immune illness. I wear braces on my ankles after falling a few times because of weakening muscles in my ankles.
I am sure that if I were to take it again, it would kill me. I looked up symptoms and read through all that it said on the paperwork that it came with from the pharmacy. It did list the symptoms I was getting as “rare” but they were still there and not one emergency room doctor knew any of them. I filed a complaint with Medwatch and did more online research. I was shocked that this antibiotic was prescribed the way that it was. I am glad that I listened to my body and spoke out!